User Tools

Site Tools


blood_donor

the blood donor who collapses

Introduction

  • by far the most common cause of syncope / near syncope or near syncope in a person who has just donated blood is a vasovagal syncope
  • HOWEVER, there are other potentially fatal causes which need to be considered, especially if it is a plasma donation and RBC's are separated from the plasma by apheresis and transfused back into the donor

plasma donation and complications due to apheresis

citrate toxicity and severe hypocalcaemia and hypomagnesaemia

  • citrate is used in this process as an anticoagulant
  • donors are usually given oral calcium supplement on arrival to the donor service and are also advised to include foods which are rich in calcium, magnesium and potassium in their diet the previous day and that day.
    • these include some dairy products, fresh fruit, green vegetables, nuts and beans
  • operator error with mix up of saline and citrate bags may occur with some apheresis equipment leading to rapid citrate infusion and severe symptomatic hypocalcaemia which may be fatal if untreated
  • possible symptoms and signs:
    • numbness or tingling of lips or fingers
    • feelings of vibrations
    • metallic taste
    • chills, shivering,
    • light-headedness
    • feeling of tightness
    • muscle twitching
    • rapid or slow pulse
    • shortness of breath
    • carpopedal spasms and vomiting
    • generalised muscle contractions (tetany)
    • cardiac arrhythmias
    • cardiac arrest
  • Rx as for severe hypocalcaemia

haemolysis of the returned RBCs

  • the RBCs may become damaged and release Hb
  • this is most commonly caused by:
    • malfunctioning valves, kinks or obstruction of tubing, incorrect installation of equipment, or other equipment failures affecting the extracorporeal circuit
    • incompatible replacement fluids, such as dextrose D5W, used in error
  • possible symptoms and signs:
    • pink or red plasma, blood in lines or a dark appearing filter
    • donor may notice pink or red urine after collection

air embolism

  • air may enter into the lines due to:
    • incomplete priming of lines
    • machine malfunction
    • defective collection kits
    • incorrect manipulation of lines by staff
  • possible symptoms and signs:
    • cardiopulmonary effects
      • cough
      • shortness of breath
      • apprehension
      • sweating
      • dizziness or syncope
      • nausea or vomiting
      • chest pain
      • hypotension
      • tachycardia
      • cardiac arrest
    • if donor has an ASD, may cause cerebral effects
      • acute confusion
      • TIA-like
      • stroke
    • Rx as for air embolism
blood_donor.txt · Last modified: 2019/08/12 00:38 by wh